Winter Storm, Kittson
- When
- March 1, 10:04 AM CST to 9:40 PM CST
- Where
- Kittson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
An area of surface low pressure tracked near Omaha, NE, with an inverted trough extending northward into the Red River Valley. Temperatures hovered around and above freezing along the valley and into Minnesota.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure tracked near Omaha, NE, with an inverted trough extending northward into the Red River Valley. Temperatures hovered around and above freezing along the valley and into Minnesota. Temperatures were a bit cooler to the west of the trough in North Dakota, generally around or below freezing. The most snow fell where temperatures were the coldest, mostly north or west of Devils Lake, ND. Starkweather, ND, reported the most snow, 5.5 inches, and Leeds, ND, picked up 5 inches. The rest of the area received roughly 2 to 5 inches of snow along with about 1/2 inch of sleet or ice. As the system departed the area, north winds increased to 20 to 35 mph, producing near-zero visibilities in open country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 1, 3:15 AM CST, 6 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 315 AM CST MON MAR 1 2004 FCST CHALLENGE SNOW AMTS AND PCPN TYPE. NO CHANGE TO ADVISORY AREA...KEEPING WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR ALL OF ERN ND AND MUCH OF NW MN (EXCEPT PKD-FFM-ADC AREAS). .SHORT TERM... SFC LOW BTWN GRAND ISLAND AND LINCOLN NEBRASKA AT 08Z...WITH WARM FRONT/TROUGH LOCATED FROM NEAR WATERTOWN SD TO FERGUS FALLS TO BEMIDJI AND BAUDETTE. AREA RADARS SHOW ONE BAND OF PCPN HEADING NORTHWEST ALIGNED AT 09Z NR A JMS-GFK-ROX LINE. SOME WEAKENING NOTED IN PAST 2 HOURS IN THIS BAND. ANOTHER BAND MOVING UP INTO FAR SE ND INTO CNTRL MN...BUT OVERALL KABR AND KMPX RADARS SHOWING DECREASE IN COVERAGE AFTER THIS BAND. SFC REPORTS INDICATE RAIN/SNOW LINE FROM MIDWAY BTWN FARGO AND VALLEY CITY TO NEAR MAYVILLE TO NEAR CROOKSTON TO WARROAD. THIS LIES VERY NEAR 0C 85H LINE FROM 06Z MESOETA. THIS 0C 85H LINE MOVES VERY LITTLE THRU 18Z THEN SHIFTS EAST GRADUALLY THIS AFTN. THUS AREAS EAST OF A LISBON TO FARGO TO CROOKSTON TO BAUDETTE LINE WILL STAY MORE LIQUID THIS MORNING TRANSITIONING OVER TO SNOW THIS AFTN BEFORE ENDING OVERNIGHT. WILL KEEP ADVISORY OUT IN THIS AREA BUT ACCUMS WILL BE UNDER 3 INCHES. FARTHER EAST (PKD-ADC-FFM) MAINLY RAIN WITH SMALL SNOW ACCUM PSBL LATE TODAY AND TONIGHT. MAIN CONCERN IS WHERE WILL 850-750MB DEF ZONE SET UP TODAY. STILL LOOKS LIKE THIS WILL BE NR A JMS-GFK-ROX LINE AND WILL CONTINUE TO HIGHLIGHT HEAVIEST SNOW ACCUM IN THIS AREA...4-6 INCHES. WITH THIS AMT OF SNOW WILL NEED TO EVALUATE WIND. DOES LOOK WINDY THIS AFTN/EVENING...WITH SUSTAINED NR 25 MPH LIKELY. BUT OVERALL SNOW ACCUM TO FALL IN A 12-18 HR PERIOD AND HEAVY NATURE OF WET SNOW WILL PREVENT ANY SIGNIFICANT BLOWING SO WILL JUST KEEP ADVISORY OUT. LATER SHIFTS MAY NEED TO UPGRADE IF INDEED SNOW AMTS AND WIND MATERIALIZE A BIT HEAVIER THAN ANTICIPATED. IN DEVILS LAKE REGION...SNOW BAND WILL TRANSITION INTO THIS AREA THIS MORNING BEFORE MOVING EAST LATE AFTN. SEVERAL INCHES LIKELY...SO ADVISORY IS FINE HERE. WILL MAINTAIN LIKELY POPS INTO THE EVENING...THEN CHANCE AFTER MIDNIGHT...LINGERING INTO NW MN THRU 18Z TUESDAY. .LONGER TERM... GFS MORE BULLISH THAN ETA WITH NEXT SYSTEM TO MOVE THRU ON WEDNESDAY. GFS HAS INVERTED TROUGH NORTH OF A SFC LOW IN SD...WHILE ETA MUCH WEAKER. CANADIAN IN-BETWEEN. WILL UP POPS TO 50 PCT...BUT DO THINK .25 INCH QPF FROM GFS IS OVERDONE. PREFER BLEND OF ETA/CANADIAN WHICH WOULD GIVE AN INCH OR TWO OF SNOW. COLDER AIR AND BRIEF CLEARING TO MOVE IN OVERNIGHT WEDNESDAY INTO THURSDAY WITH SOME BELOW ZERO TEMPS PSBL THURSDAY MORNING IN THE NORTH. PRESENT FCST HAD THIS HANDLED WELL. NO CHANGES BEYOND THURSDAY OTHER THAN A FEW TWEEKS FOR COORDINATION PURPOSES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WINTER WEATHER ADVISORY FOR EASTERN NORTH DAKOTA UNTIL MIDNIGHT. MN...WINTER WEATHER ADVISORY FOR NORTHWEST MINNESOTA UNTIL MIDNIGHT. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 637 AM CST MON MAR 1 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011534- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 637 AM CST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MIX BAG OF WEATHER WILL OCCUR OVER EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA TODAY. TEMPERATURES WILL REMAIN JUST ABOVE FREEZING EAST OF A FARGO TO THIEF RIVER FALLS TO BAUDETTE LINE THROUGH THE AFTERNOON CAUSING MOSTLY LIGHT RAIN TO FALL...CHANGING OVER TO SNOW LATE AFTERNOON AND THIS EVENING AS TEMPERATURES DROP BELOW FREEZING. AN INCH OR TWO OF SNOW ACCUMULATION IS POSSIBLE IN THIS AREA. FOR AREAS INCLUDING VALLEY CITY TO GRAND FORKS TO ROSEAU AND DEVILS LAKE TEMPERATURES WILL BE JUST BELOW THE FREEZING MARK TODAY AND THIS EVENING RESULTING IN OCCASIONAL SNOW WITH ACCUMULATIONS THROUGH THIS EVENING OF 2 TO 6 INCHES. REGARDLESS OF HOW MUCH SNOW FALL...TEMPERATURES NEAR THE FREEZING MARK WILL RESULT IN SLUSHY AND ICY TRAVEL IN MANY AREAS SO USE CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THE NEXT CHANCE OF SNOW IS ON WEDNESDAY WHEN A COLD FRONT MOVES THROUGH. SNOW ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE WITH THIS FEATURE. NO HAZARDOUS WEATHER IS EXPECTED FOR THURSDAY THROUGH MONDAY AS COLDER AIR MOVES IN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RIDDLE
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389684, 5389685, 5389686.